Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anxiety and Stress Disorders

Discontinuing Lexapro

01/30/2008

Question:

I recently went to my GP about anxiety and panic attacks. She prescribed Lexapro and I have been on it for 11 days now, but anxiety has increased and I have had more frequent panic attacks. The last straw is that the sexual side effects are too much to bear. I have decided to commit to exercise and therapy and not be dependant on medicines. Since I have only been on Lexapro for 11 days, will I experience discontinuation syndrome if I quit cold turkey, or should I taper? I am sensitive to the effects of medicines...I can talk myself into panic mode by something as simple as a muscle twitch.

Answer:

It sounds like you don't react like "most people" to medications, as lexapro and other SSRIs generally improve anxiety symptoms (although improvement can take weeks to occur).  Significant sexual side effects with the SSRIs are also unusual at low starting doses or within the first few weeks on the medications, so my only recommendation to you is to discuss your specific situation with your physician.

If you are not getting counseling/therapy (especially cognitive - behavioral-therapy) for your anxiety, you may want to find a therapist.  Therapy often leads to good results for patients with anxiety, in some studies equally as good as medications (although medications and therapy together are the most effective in most studies).

For more information:

Go to the Anxiety and Stress Disorders health topic, where you can:

Response by:

Nancy   Elder, MD Nancy Elder, MD
Associate Professor
College of Medicine
University of Cincinnati